Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 149, NWS Omaha, NE

July 11, 20204 counties in Nebraska; Harrison County, Monona County, Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 11, 2020, 12:53 AM CDT for 4 counties in Nebraska; Harrison County, Monona County, Pottawattamie County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2020, 12:53 AM CDT (05:53 UTC)
Expired
Jul 11, 2020, 1:34 AM CDT
In force
41 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harrison County, IA, Monona County, IA, Pottawattamie County, IA, Burt County, NE, Dodge County, NE, Thurston County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 50 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.9 hours before the alert went out and 377 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2032 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:58 PM CDT, 55 minutes earlier.

Area forecast discussion, Jul 10, 11:58 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1158 PM CDT Fri Jul 10 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 317 PM CDT Fri Jul 10 2020

Forecast Summary:

A good chance for thunderstorms, some potentially severe, remains in
the forecast for tonight. Beyond that, a series of shortwaves
rolling through generally westerly flow in the Plains will bring off-
and-on thunderstorm chances through much of next week.

Tonight through Saturday:

Northwest mid level flow remained over eastern Nebraska and western
Iowa today, along northeast quadrant of high pressure centered over
New Mexico. A subtle shortwave was noted rippling through central
South Dakota which had spawned scattered convection there and in
north central Nebraska. Convective inhibition to the east of this
activity had squelched eastward push, with only showers remaining
over northeast Nebraska. HRRR had shown this evolution with morning
runs.

A second and more prominent shortwave was pushing into eastern
Montana, and was triggering convection there as of mid afternoon.
This activity is expected to increase in intensity this afternoon
and evening as it begins a turn to the southeast. This may offer our
best opportunity for severe in our area, but will likely arrive
after midnight.

Short-range convection-allowing models have been all over the place
in regards to evolution of storms this evening and tonight. One
thing in common is them showing a broken line of wind-producing
storms diving southeast through our CWA, but timing into our area is
varied from early evening to after midnight. Given current
convective trends, expect a later arrival of storms from the western
Dakotas. Cold pool development in high instability environment is
indicated by various models, so damaging winds may accompany any
activity overnight.

Another potential for severe is this evening as north central
Nebraska storms continue to bubble up and expand south and east as
capping gradually weakens. Cumulus field has expanded in central
Nebraska where steep mid level lapse rates, MLCAPE near 3000 J/kg,
and effective shear near 50kt resides. Will have to watch this
activity this evening for potential development. If storms do fire,
large hail and damaging winds will be the main hazards with
supercellular storms, and mainly affecting areas west of a Norfolk
to Lincoln line.

Any convection should be exiting to the southeast of our area
Saturday morning, though some lingering instability is forecast to
lag behind line keeping chance for a few showers or storms to remain
in the area through noon or so. Decreasing clouds and temperatures
rebounding into the mid and upper 80s should follow.

Sunday through Friday:

We appear to be getting back to a pattern that will favor periodic
thunderstorm chances through the week. Mid level high pressure
will remain suppressed to our south as mid level low spins
through central Canada. This keeps much of Nebraska and Iowa under
influence of westerly mid level flow, with occasional shortwaves
agitating environment to trigger storms from time to time.

There appears to be some agreement between ECMWF and GFS that a
strong shortwave rotating through the Northern Plains will drive a
cold front into our area Monday night, bringing a decent chance for
thunderstorms then. Wednesday also offers some overlap between
models showing convection in our south. Otherwise we will likely see
at least small chances for storms each day, with temperatures close
to mid-July normals.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1147 PM CDT Fri Jul 10 2020

Thunderstorms will continue to move southeast across the region
through around 12Z, with the greatest potential for storms at the
TAF sites (KOMA, KLNK, and KOFK) expected between 05Z and 09Z
Saturday. Any storms may produce damaging winds and/or hail,
strong LLWS, strong up/downdrafts and near zero visibility.
Confidence in storm timing and coverage at the TAF sites has
increased to moderate. A few storms could linger in southeast
Nebraska Saturday morning (12-15Z), then we should see VFR
conditions over the region after 15Z Saturday. Winds will be
breezy out of the northwest between 17Z and 23Z Saturday
(sustained 10 to 18 mph with gusts 20 to 30 kt) Saturday
afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Dergan
AVIATION...Albright
Hazardous weather outlook, Jul 10, 7:05 PM CDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
705 PM CDT Fri Jul 10 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111415-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
705 PM CDT Fri Jul 10 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

A line of severe storms moving out of South Dakota is forecast to
track through eastern Nebraska and western Iowa tonight. The peak
period for storm activity is expected between Midnight and 6 AM.
Storms may produce damaging straight line winds to 70 mph and hail
to the size of ping pong balls. Confidence in the forecast for
severe weather is low to moderate.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Several periods of thunderstorm activity are possible between
Monday and Friday of next week. At this time it is to early to
pinpoint any periods with a severe weather risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be need tonight or Saturday.

In the hours before

Local storm report, Jul 11, 12:03 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1203 AM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     TSTM WND GST     3 SSW NORFOLK           41.99N 97.43W
07/10/2020  M60 MPH          MADISON            NE   ASOS

&&
Local storm report, Jul 11, 12:41 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1241 AM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND GST     3 N BEEMER              41.98N 96.80W
07/11/2020  M60 MPH          CUMING             NE   PUBLIC

            MEASURED 60 MPH GUST ON PERSONAL WEATHER
            STATION.

&&
Local storm report, Jul 11, 12:44 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1244 AM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     TSTM WND DMG     WISNER                  41.99N 96.91W
07/11/2020                   CUMING             NE   TRAINED SPOTTER

            LARGE TREE BRANCH DOWN. BRANCH 4 TO 5 INCHES
            IN DIAMETER.

&&
Local storm report, Jul 11, 12:46 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1246 AM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     TSTM WND GST     4 S PENDER              42.06N 96.71W
07/11/2020  M61 MPH          CUMING             NE   PUBLIC

            MEASURED ON PERSONAL WEATHER STATION.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 12:05 AM CDTSevere Thunderstorm WarningOAXCuming, Madison, Stanton, Wayne40 min
Jul 11, 12:24 AM CDTSevere Thunderstorm WarningOAXBurt, Colfax, Cuming, Dodge, Stanton, Thurston51 min
Jul 11, 1:04 AM CDTSpecial Weather StatementOAXButler, Saunders, Seward26 min
Jul 11, 1:30 AM CDTSpecial Weather StatementOAXCass, Douglas, Lancaster, Saline, Sarpy30 min
Jul 11, 1:59 AM CDTSpecial Weather StatementOAXCass, Gage, Johnson, Otoe31 min
Jul 11, 1:36 AM CDTSpecial Weather StatementOAXHarrison, Pottawattamie24 min
Jul 11, 1:37 AM CDTSpecial Weather StatementOAXMonona23 min
Jul 11, 2:14 AM CDTSpecial Weather StatementOAXShelby31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.